Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 25, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 15, 1998, 10:00 PM CDT for Stark County, Illinois. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1998, 10:00 PM CDT (03:00 UTC)
- Expired
- Apr 15, 1998, 11:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Stark County, IL
The radar
The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 160301 RRA SVRSPI ILC175-160400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1000 PM CDT WED APR 15 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR STARK COUNTY IN CENTRAL ILLINOIS * UNTIL 1100 PM CDT * AT 958 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF TOULON...MOVING NORTHEAST AT 35 MPH. * THIS STORM IS EXjPECTED TO AFFECT AREAS AROUND... TOULON WYOMING BRADFORD LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. KETCHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:50 PM CDT, 8 hours 10 minutes earlier.
Area forecast discussion, Apr 15, 1:50 PM CDT, 8 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 150 PM CDT WED APR 15 1998 MAIN CONCERN FOR THIS AFTERNOON AND TONIGHT IS DEVELOPING SVR WX SITN ACRS CENT AND SRN IL. NEED A BOUNDARY??? WE/VE GOT PLENTY OF THEM AND 17Z SFC ANALYSIS SHOWS BOUNDARY OVER SRN MO/IL BEGINNING TO MOV TO THE N WITH DEWPTS INCREASING. AGREE WITH SPC ON PLACING HIGH RISK A LITTLE FURTHER TO THE S...HOWEVER...WE STILL REMAIN IN MODERATE RISK. NEW 18Z SOUNDING... SLIGHTLY MODIFIED WITH CAPES OVER 1600 J/KG AND LI/S AROUND MINUS 7. AS FOR WHEN TRW ACTIVITY SHOULD DEVELOP...CAN EXPECT IT AT ANY TIME NOW. ACTIVITY WILL CONT INTO THE EVENING HOURS...WITH IT GRADUALLY TAPERING OFF TO RWS AND LIGHT RAIN. AS FOR LOW TEMPS...50S STILL LOOKS GOOD. WILL SEND WORK ZONES IN NEXT HALF HOUR...NEED TO KEEP SEVERE WORDING IN FOR THIS EVENING. PIA 53/59 ++ SPI 54/59 ++ DEC 56/60 ++ CMI 56/60 ++ LWV 60/67 ++ BYRD
In the hours before
Special weather statement, Apr 15, 9:01 PM CDT, 59 minutes before
ILZ027>031-036>038-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 901 PM CDT WED APR 15 1998 ...TORNADO WATCH FOR PARTS OF CENTRAL ILLINOIS EXPIRED AT 9 PM CDT... THE TORNADO WATCH THAT HAS BEEN IN EFFECT FOR KNOX...FULTON... STARK...MARSHALL...PEORIA...TAZEWELL...WOODFORD AND MCLEAN EXPIRED AT 9 PM CDT. LINCOLN DOPPLER RADAR CONTINUES TO SHOW STRONG TO SEVERE THUNDERSTORMS NEAR MACOMB AND ALSO TO THE NORTH AND NORTHEAST OF BLOOMINGTON. THESE STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO THROUGH 11 PM. SHOULD ANY OF THESE STORMS MOVE INTO YOUR AREA...MOVE TO SHELTER IMMEDIATELY. BRITT
Special weather statement, Apr 15, 9:01 PM CDT, 59 minutes before
ILZ027>031-036>038-160300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 901 PM CDT WED APR 15 1998 ...TORNADO WATCH FOR PARTS OF CENTRAL ILLINOIS EXPIRED AT 9 PM CDT... THE TORNADO WATCH THAT HAS BEEN IN EFFECT FOR KNOX...FULTON... STARK...MARSHALL...PEORIA...TAZEWELL...WOODFORD AND MCLEAN EXPIRED AT 9 PM CDT. LINCOLN DOPPLER RADAR CONTINUES TO SHOW STRONG TO SEVERE THUNDERSTORMS NEAR MACOMB AND ALSO TO THE NORTH AND NORTHEAST OF BLOOMINGTON. THESE STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO THROUGH 11 PM. SHOULD ANY OF THESE STORMS MOVE INTO YOUR AREA...MOVE TO SHELTER IMMEDIATELY. BRITT
Local storm report, Apr 15, 9:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT WED APR 15 1998
...EVENING OF APRIL 15TH TORNADO EVENT...
TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
0845 PM FLORA IL TORNADO
04/15/98 CLAY NO INJURIES KNOWN AT THIS
TIME.
HOMES DAMAGED ON THE
EASTERN SIDE OF FLORA
ONE BLOCK OF HOMES
DAMAGED. REPORT FROM
DISTRICT 12 STATE POLICE.
GOETSCHLocal storm report, Apr 15, 9:40 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT WED APR 15 1998
...EVENING OF APRIL 15TH TORNADO EVENT...
TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
0845 PM FLORA IL TORNADO
04/15/98 CLAY NO INJURIES KNOWN AT THIS
TIME.
HOMES DAMAGED ON THE
EASTERN SIDE OF FLORA
ONE BLOCK OF HOMES
DAMAGED. REPORT FROM
DISTRICT 12 STATE POLICE.
GOETSCHLocal storm report, Apr 15, 9:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
957 PM CDT WED APR 15 1998
...UPDATE ON THE TORNADO DAMAGE AT FLORA FROM 4/15/98...
TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
0840 PM FLORA IL TORNADO
04/15/98 CLAY STILL NO INJURIES
KNOWN AT THIS TIME.
SERIOUS DAMAGE REPORTED
IN TOWN...ON THE SOUTH EDGE
OF FLORA TO THE E SIDE...
NEAR AN INDUSTRIAL AREA.
TREES DOWN...MAJOR STREET
CLOSINGS DUE TO POWER
LINES DOWN...GAS LEAKS.
MOBILE HOMES ALSO
DESTROYED. REPORT FROM THE
FLORA CITY ESDA.
GOETSCHLocal storm report, Apr 15, 9:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
957 PM CDT WED APR 15 1998
...UPDATE ON THE TORNADO DAMAGE AT FLORA FROM 4/15/98...
TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
0840 PM FLORA IL TORNADO
04/15/98 CLAY STILL NO INJURIES
KNOWN AT THIS TIME.
SERIOUS DAMAGE REPORTED
IN TOWN...ON THE SOUTH EDGE
OF FLORA TO THE E SIDE...
NEAR AN INDUSTRIAL AREA.
TREES DOWN...MAJOR STREET
CLOSINGS DUE TO POWER
LINES DOWN...GAS LEAKS.
MOBILE HOMES ALSO
DESTROYED. REPORT FROM THE
FLORA CITY ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:22 PM CDT | Tornado Warning | ILX | Clay | 53 min |
| Apr 15, 8:32 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 43 min |
| Apr 15, 8:45 PM CDT | Tornado Warning | ILX | Jasper, Richland | 60 min |
| Apr 15, 8:53 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 52 min |
| Apr 15, 9:24 PM CDT | Tornado Warning | ILX | Crawford | 51 min |
| Apr 15, 9:45 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 45 min |
| Apr 15, 11:20 PM CDT | Severe Thunderstorm Warning | ILX | Mason, Tazewell | 55 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.